Medical Specialty >> Pulmonology

Doctors Lounge - Pulmonology Answers

Back to Pulmonology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/19/2017.

Forum Name: Chest symptoms

Question: blood clots in lungs and infections


 chamberhag - Fri Jul 15, 2005 6:12 pm

Could a blood clot in the lung be caused by an infection caused by an allergic reaction to heprain?
 Kim C, RN - Sun Jul 17, 2005 1:41 am

I don't know if it's necessarily caused by an infection, but the answer is yes, a person can get a blood clot in the lung (called a pulmonary embolism) as a result of heparin induced thrombocytopenia, also known as HIT, which is an allergic reaction to heparin.

I want to say the statistics on this show that HIT can occur in about 30% of patients receiving heparin, but that the rate of complications such as a pulmonary embolism are much, much lower. Don't quote me on these stats though... just something I'm pulling from a memory that could be incorrect.

Try doing a Google search on HIT.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us